- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Shingles is a painful skin rash that usually appears on one side of your waist, but can also affect your chest, back, legs or face. It is more common in people over the age of 50.
Shingles is caused by the varicella-zoster virus, which is the same virus that causes chickenpox. You can only get shingles if you have had chickenpox. After you have had chickenpox, the virus remains in your body and lies dormant in your spinal nerves. Approximately 20% of people will subsequently experience shingles, but the extent and risk of complication differs for everyone.
You develop shingles if the virus is reactivated, which is most likely to happen in people with lowered immunity. This can be as a result of illness, surgery, ageing, HIV infection or certain medicines, such as steroids. Most people will get shingles only once. Rarely, shingles may occur in young children who were either born with chickenpox or had it soon or after birth.
You cannot catch shingles from someone who has shingles or from someone who has chickenpox. However, it is possible to catch chickenpox from someone who has shingles, until the blisters have dried up. People with shingles are extremely contagious from when the rash or blisters appear until they crust over.
When the virus is reactivated, it multiplies and spreads down the affected nerve. About 2 to 5 days before the rash appears, you may notice some or all of the following symptoms:
- tingling, burning, itching, numbness or a stabbing pain on one side of the body or face
- headache, fever or nausea
The rash, which can be itchy and intensely painful, is red and develops into a crop of small fluid-filled blisters which may join together. The blisters crust over in about 7 to 10 days. The rash usually forms in a band on one side of the body, depending on which nerve the virus affects. The rash usually goes away after about a month.
Some people develop complications from shingles. The most common complication is post-herpetic neuralgia which occurs in 10 to 20% of people with shingles. This is when nerve pain continues for longer than 4 to 6 weeks after the rash has cleared. The pain happens because the virus has inflamed and possibly damaged the nerve.
The pain can be severe and last for months, or even years. It can be made worse by temperature changes or something touching the skin. Post-herpetic neuralgia is more common in people aged over 50.
Other complications include loss of pigment in the skin affected by the rash. Muscle weakness, which is usually temporary, occurs in about 5% of people. It is more likely to occur if the face was affected.
A second attack of shingles can occur in around 4% of people, but third attacks are very rare.
A vaccination (Zostavax) to prevent shingles is available for adults over 50 years of age. The vaccine is free for eligible people, which includes those aged between 70 and 79 years, on the National Immunisation Program.
The vaccination also reduces shingles-associated pain (post-herpetic neuralgia) by 66% in people 60 years or over. The vaccine is different from the vaccine given to children to prevent chickenpox, even though the virus is the same.
See Your Pharmacist or Medical Professional
- see your doctor as soon as possible if you think you have shingles
- early treatment (within 72 hours of onset of the rash) with antiviral tablets can reduce symptoms and complications, which is especially important if the rash is on your face, neck or scalp. The complications from shingles here can be more serious, including damage to your sight
- see your doctor again if the pain does not go away after initial treatment, particularly if it is interfering with your sleep or making you feel depressed
- see your doctor if the rash is not healing, especially if there is swelling or pus; sometimes the rash can become infected with bacteria
- keep the rash clean and covered with a dressing
- talk about the pain with family and friends – seek help if you need it
- pain relief medicines often work best if they are taken regularly, rather than just when pain is bad
- cold compresses may help ease the pain of shingles but some people with post-herpetic neuralgia may not be able to tolerate temperature changes on their skin
- calamine lotion is no longer recommended as it may dry skin out. An alternative option that is not drying to the skin would be a soothing hydrogel (SoloSite Gel, Solugel, Fisocrem Solugel)
- wear loose clothing
- a person with shingles should avoid contact with pregnant women, anyone with a weakened immune system, babies under 12 months and anyone who has not had chickenpox or the chickenpox vaccine
- aciclovir is taken five times a day for seven days, famciclovir is taken three times a day for seven days and valaciclovir is taken three times a day for seven days.
- see your doctor as soon as you suspect shingles, as the course of antiviral medicine should normally be started within the first 72 hours (3 days) after the rash appears.
- it is important to drink plenty of fluids with these tablets
Oral pain relief medicines (analgesics)
e.g. paracetamol [packets of 24 or fewer] (Panadol range), aspirin (Aspro range, Disprin range); ibuprofen [packets of 24 or fewer] (Advil Tablets, Advil Liquid Caps, Nurofen range)
e.g. paracetamol, ibuprofen [larger pack sizes] (Advil Tablets, Advil Liquid Caps, Nurofen, Panadol, Panamax, Paracetamol Sandoz, Rafen); diclofenac (Voltaren Rapid 12.5), naproxen (Naprogesic)
e.g. ibuprofen [higher strength] (Nurofen Zavance 400 Double Strength Tablets, Advil 400 Double Strength Caplets, Advil 12 Hour Extended Release Tablets)
- paracetamol, aspirin and non-steroidal anti-inflammatories (NSAIDs), which include ibuprofen, diclofenac and naproxen, relieve pain and reduce fever
- paracetamol is a safe choice for most people, but it is important not to take more than recommended. Paracetamol is an ingredient in many cold and flu remedies, so be careful not to double dose
- the maximum daily dose of paracetamol for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every 4 hours.
- aspirin and NSAIDs are not suitable for everyone. Children under 16 years old must not take aspirin because it can cause Reye’s syndrome, which is a serious condition. It should also be avoided by adolescents under 16 years old who have a viral illness
- check with your pharmacist before taking aspirin or NSAIDs if you:
- have a history of stomach problems, such as ulcers or indigestion
- have asthma; some asthmatics find their condition is made worse by these types of medicines
- have kidney problems or a heart condition
- take other medications
- have bleeding or bruising problems
- have an allergy to aspirin or NSAIDs
- are pregnant or breastfeeding
- are elderly; you may be at more risk of side effects
- are dehydrated
- are due to have any type of surgery within the next couple of days
- sometimes aspirin and NSAIDs can cause side effects. If you develop indigestion, shortness of breath or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist
Stronger (prescription) pain relief medicines
- stronger pain relief medicines available on prescription include codeine and morphine
- some antidepressants (e.g. amitriptyline and nortriptyline) and anticonvulsants (e.g. carbamazepine, gabapentin and pregabalin) are also used to treat nerve pain and can be prescribed for post-herpetic neuralgia; they may take 2 weeks or more to reach their full effect
Topical pain relief products
- topical pain relievers (ones that are applied to the skin) can be used in addition to oral pain relief medicines
- lidocaine (also known as lignocaine) is a local anaesthetic and numbs the skin
- do not apply lidocaine to broken or irritated skin; avoid contact with eyes
- capsaicin cream (Zostrix) should NOT be used on active shingles and may only be used to help with post-herpetic neuralgia (the pain that often comes after shingles). It should be discontinued if symptoms persist for longer than 2 weeks
- do not apply capsaicin cream (Zostrix) to broken or irritated skin; avoid contact with eyes
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.